Thunderstorm Wind, Cattaraugus
- When
- July 4, 3:35 PM EST
- Where
- Cattaraugus County, East Otto
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.383, -78.750
Thunderstorms developed during the late afternoon hours in a warm, moist, unstable flow. A few of these storms reached severe limits producing damaging winds that downed trees and power lines in East Otto, Belfast, and Mexico.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms developed during the late afternoon hours in a warm, moist, unstable flow. A few of these storms reached severe limits producing damaging winds that downed trees and power lines in East Otto, Belfast, and Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 4, 1:45 PM EST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 245 PM EDT FRI JUL 4 2003 REAL OLD FASHIONED FOURTH IN PROGRESS ACROSS WRN AND CNTRL NY WITH PLENTY OF SUNSHINE HEAT AND HUMIDITY. SCATD SHOWERS WHICH POPPED THIS MORNING HAVE DISSIPATED...BUT STEAMY 70+ DEW PTS BEGINNING TO INTERRACT WITH SUBTLE BOUNDARIES AND ISOLD CONVECTION STARTING TO FIRE ACROSS FINGER LAKES. FORECAST PROBLEMS ARE TIMING... LOCATION...AND INTENSITY OF UPCOMING CONVECTION FOR THE NEXT 24 TO 36 HOURS WITH WEAK SHORT WAVES ZIPPING ALONG THE ZONAL FLOW FROM LOWER LAKES TO NEW ENG. MODELS HAVING ALL KINDS OF DIFFICULTY DUE TO TYPICAL CONVECTIVE FEEDBACK PROBLEMS. ALL EYES HAVE BEEN ON MASSIVE COMPLEX/DERECHO WHICH HAS RACED FROM WISC/ILL TO DTW-TOL PAST HOUR AND IS STILL VERY MUCH ALIVE AS IT BEGINS TO MOVE INTO SW ONTARIO AND WRN OHIO. THIS WAS NOT PICKED UP AT ALL BY ANY MODEL...EVEN THE RUC THIS FEATURE HAS NOT WEAKENED AS EARLY MORNING SYSTEMS USUALLY DO...PERHAPS DUE TO RICH AIRMASS AHEAD OF IT (90/75)...BUT PER LATEST DTX RADAR...LK ERIE BEGINNING TO SPLIT THE SYSTEM. STORMS ARE FIRING RAPIDLY ACROSS SW ONTARIO...EVEN GROWING TOWARD TORONTO ATTM. AREA OVER LAKE IS WEAKENING...WHILE STILL INTENSE OVER OHIO. FLOW IS GENERALLY WESTERLY...SO WE WILL HAVE TO WATCH THE ACTIVITY OVER SRN ONTARIO NEXT FEW HOURS TRYING TO CLIP NIAG COUNTY TWD 5-7 PM. SRN TIER MAY ESCAPE FOR AWHILE AS LK ERIE KNOCKS THE STORMS DOWN...BUT THEY MAY REFIRE LATER THIS EVENING. ALL IN ALL...SOME THREAT OF CONVECTION IN ALL WRN COUNTIES THIS EVENING...WITH IMMED BUF AREA LEAST. EARLIER 00/06Z MODEL RUNS HAD LARGE MCS DEVELOPING OVER NRN MICH AND TRAVERSING WRN NY OVERNIGHT...BUT NEW 12Z MODEL RUNS COMPLETELY LOSE IT. NO REFLECTION OF THIS IN NRN WISC OR NRN LWR MICH AT THIS TIME EITHER. ETA DOES BRING A FEATURE ACROSS REGION SAT AFTERNOON NOW...BUT GFS NOT...KEEPING IT SOUTH. FEELING IS HERE THAT MAIN BOUNDARY WILL SET UP EAST-WEST JUST TO OUR SOUTH FROM ILL-PA BUT CLOSE TO ENOUGH TO KEEP US IN SOME THREAT...ESP SRN TIER. CAPES (2000) AND LIS (-6) OR SO...STILL IMPRESSIVE..AND PWS VERY HIGH...SO ANY STORMS WOULD BE GULLYWASHERS. IT IS VIRTUALLY IMPOSSIBLE TO TIME THESE FEATURES BEYOND ABOUT 6-9 HOURS..SO WILL JUST BROADBRUSH ENTIRE REGION WITH 40 POPS TONIGHT AND SAT AND NOT PINPOINT ANY TIMING. CHANCES PROBABLY HIGHER NEAR PA...BUT WILL HOLD POPS AT 50 THERE. AS FOR SEVERE..AREA IN SLIGHT RISK THROUGH SAT...WILL MENTION HIGHER WINDS NEAR STORMS BUT HOLD OFF ON FURTHER SPS OR DAMAGING MENTION UNLESS WE GET A WATCH. BOUNDARY APPEARS TO SINK FAR ENOUGH SOUTH SAT NT AND SUN TO ALLOW US TO DROP MENTION FOR SHOWERS...WILL HOLD ONTO AN EARLY PERIOD SAT NT...ESP SRN TIER...THEN DRY AND PLEASANT FOR SUNDAY. GFS DROPS RIDGE ACROSS US ON MONDAY AND THEN EAST...850S UP TO 16-18 AGAIN...SO L-M 80S. ETA HINTS AT WARM FRONTAL SHOWER RISK BUT WILL LEAVE DRY FOR NOW. EXTENDED...GFS AND HPC PROGS DROP A FRONT SLOWLY ACROSS ERN LAKES ON TUES...CHC POPS FOR US. DRY WED WITH FRONT OVER OHIO VALLEY AND HIGH TO NORTH...BUT LOW MOVES NE UP OHIO VALLEY TO NEW ENG ON THURS WHICH WOULD GIVE US AN UNSEASONABLY COOL WET DAY. THIS IS JUST ONE RUN SO WILL CHC POPS FOR NOW AND DROP TEMPS FROM GUID. DRY COMFORTABLE WX IN WAKE ON FRIDAY. HYDROWISE...AREA IS DRY...ESP IN SHORT TERM. QPF POTENTIAL GENERALLY 0.25 TO 0.5 INCH BASINWIDE NEXT 36 HOURS BUT POINT LOCATIONS COULD SEE AS MUCH AS 2 INCHES WHILE OTHERS DRY. BEST CHC HEAVIER RAIN ALONG SRN TIER. THATS ABOUT IT FROM THE MUGGY BUF THIS AFTERNOON. LOTS OF COLLABORATION WITH BGM AND CTP...THANKS. GRIDS UPDATED AND PUBLISHED. WRKZONES AVAIL BY 315. ON STREET BY 4 PM. TAKE IT EASY. .BUF...NONE. MCLAUGHLIN
NYZ001>008-010>014-019>021-085-040815- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 420 AM EDT FRI JUL 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY A VERY WARM AND HUMID AIRMASS WILL REMAIN IN PLACE ACROSS ALL OF WESTERN AND NORTH CENTRAL NEW YORK TODAY THROUGH TONIGHT. A FRONTAL SYSTEM WILL INTERACT WITH THIS AIRMASS LATER TONIGHT AND SET THE STAGE FOR A ROUND OF STRONG THUNDERSTORMS. THESE STORMS COULD BE SEVERE LATER TONIGHT, WITH DAMAGING WIND GUSTS BEING THE MAIN CONCERN. THE VERY MOIST AIRMASS WILL ALSO RESULT IN TORRENTIAL POWNPOURS. ALL OF WESTERN AND NORTH CENTRAL NEW YORK ARE IN A SLIGHT RISK AREA FOR SEVERE THUNDERSTORMS LATER TONIGHT, BUT THE HIGHEST PROBABILITY FOR THE SEVERE WEATHER WILL BE FOUND WEST OF ROCHESTER. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TONIGHT. SEVERE WEATHER SPOTTERS ARE ENCOURAGED TO MONITOR NOAA WEATHER RADIO...AND THOSE WITH AMATEUR RADIO LICENSES ARE ASKED TO PARTICIPATE IN ANY SEVERE WEATHER NETS TONIGHT. SKYWARN FREQUENCIES INCLUDE THE FOLLOWING... 146.67 MHZ FOR THE WESTERN SOUTHERN TIER 145.31 MHZ FOR THE NIAGARA FRONTIER 145.11 MHZ FOR THE FINGER LAKES REGION 147.15 MHZ FOR OSWEGO COUNTY AND 147.255 FOR THE NORTH COUNTRY, INCL JEFFERSON AND LEWIS COS. RSH
The Buffalo radar (KBUF), 63 km away, was scanning. The volume nearest the first event began at 20:36 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375564, 5375565, 5375566.